by PAUL D. LEHRMAN
What do you call it when you hear noises that aren't really there? No, I'm not talking about what happens when you drink too much, or when all that LSD you swallowed years ago flashes back at you. I'm talking about the whistles, rings, whooshing sounds and other aural artifacts that are associated with a head injury, high blood pressure, or taking certain medications (like aspirin), or hearing damage. It's the condition known as tinnitus, which doctors like to pronounce TIN-uh-tis, while the rest of the world says tin-EYE-tis. With tinnitus, the ears seem to be picking up sounds that don't exist externally. It takes many forms and has many, many causes. There was an excellent article on the subject by Bob McCarthy in the January 2001 Mix, and if you're interested in the subject, you should go back and take a look at it (of course, it's on mixonline.com).
About a year ago, all of a sudden I got very interested in it, because all of a sudden I got it. And I also got pretty scared.
For most of my post-adolescent life, I was quite sure I had escaped the fate of so many of my fellow '60s and '70s rock 'n' rollers, managing to avoid any damage to my hearing from years of playing in and listening to bands that were, let's face it, too damn loud. These days, at the levels I typically listen to music, both for pleasure and for business, it seems unlikely that I'm going to do anything further to screw up my ears. The bulk of my studio work is film scoring, and I usually work at relatively quiet levels, because I figure that's the way it's going to end up anyway when the mixing guys are done with it.
But about a year ago, I had a chance to do a score for an old silent film, and a pretty raucous score it was. I spent several days on it, monitoring at uncharacteristically loud levels. One day, after a few hours of sitting in one position, my back started to hurt a bit, so I did what I always do under such circumstances: I got up, took a long stretch and walked over to the bathroom to get a couple of ibuprofen. That night, before I went to bed, I popped a couple more of the pills, just to make sure I wouldn't have trouble sitting through the next day's session.
Imagine my surprise when I awoke in the morning and discovered my ears were ringing. Well, actually they weren't ringing, but something inside of them seemed to be. It sounded like a sine wave generator up at around 8 kHz or so, and it was in both ears and quite constant. Imagine my further surprise when the ringing lasted all day and into the next. Whenever this happened to me before usually because I was at a really long, loud concert, without any ear protection, something I haven't done in years it never lasted more than a couple of hours.
Was it the ibuprofen, which, like aspirin, can cause a ringing in the ears, or was it the unusually high levels that I'd been listening to? Or was it the combination of the two or some other medications I had been taking? But the real question, the one lurking underneath all the others, was: Had I done something to myself that had permanently damaged my hearing?
The rest of this column, along with 56 more, is now available in The Insider Audio Bathroom Reader, published by Thomson Course Technology PTR.
Copyright ©2006 by Paul D. Lehrman